Clinicians will sometimes receive reports of clozapine or norclozapine blood levels that are much higher than expected for the given dose, or are greater than the upper limit of a lab reference range. There are multiple possible reasons for this including: lab error, timing of the level, recent addition of an inhibitor of clozapine metabolism, removal of an inducer (e.g. smoking cessation), or that the level is appropriate for the patient.
The first step is to evaluate the patient for side effects, toxicity, or signs of infection. With genuinely high blood levels, side effects such as sedation, orthostatic hypotension, tachycardia or sialorrhea can be seen. An EKG can be performed when appropriate. If the patient shows signs of toxicity, dosage should be reduced to a tolerable dose. When possible, abrupt discontinuation or very large dose reduction should be avoided, since these can cause cholinergic rebound, delirium, or severe psychotic relapse.
If there are no signs of new or worsening adverse effects, this can be documented as a rationale for not making changes in clozapine dose. Also document factors that may have contributed to this high level: